Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Springfield, MO

February 26, 1998Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Feb 26, 1998, 10:08 PM CST for Miller County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 1998, 10:08 PM CST (04:08 UTC)
Expired
Feb 27, 1998, 12:10 AM CST
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270408
FFWSGF
MOC131-270610-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CST THU FEB 26 1998

* FLOOD WARNING FOR
  MILLER COUNTY - CENTRAL MISSOURI

* UNTIL 1210 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  HIGHWAY A EAST OF BIG TAVERN CREEK
  AREAS AROUND THE SALINE CREEK
  HIGHWAY 52 3 MILES EAST OF ROUTE E
  HIGHWAY HH AT CITY PARK IN TUSCUMBIA

* CAUSE AND EFFECT
  RAINFALL FROM EARLIER THIS EVENING RUSHED QUICKLY TO SOME
  COUNTY STREAMS AND CREEKS AND HAS LEAD TO SOME FLOODING.
  AT 958 PM...MILLER COUNTY SHERIFF REPORTED MANY LOW WATER BRIDGE
  CROSSINGS IN THE COUNTY WERE FLOODING...INCLUDING HIGHWAY 1710 AND
  HIGHWAY 1712.

* FORECAST CONDITIONS
  VERY LIGHT RAIN IS FALLING NOW AND WILL END BY MIDNIGHT.
  RUNOFF WILL BE COMPLETE AROUND MIDNIGHT.
 
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 26, 2:20 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Feb 26, 2:20 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST THU FEB 26 1998

FORECAST PROBLEMS...CLOUDS...PCPN AND POSSIBLE FOG.

18Z SFC CHART...HAS LOW PRESSURE OVER NORTHERN MISSOURI...WITH COLD
FRONT EXTENDING SOUTHWEST TO JUST WEST OF SPRINGFIELD...THEN
SOUTHWEST TO WEST OF FYV INTO EASTERN OK.  RAPID CLEARING NOTED WEST
OF FRONT OVER KANSAS AND OKLAHOMA. SHOWERS WERE BEGINNING TO
REDEVELOP ALONG AND JUST EAST OF THIS FRONT.

MODELS CONTINUE TO BRING VORTICITY MAX OVER SOUTHERN TX RAPIDLY
NORTHEAST DURING THE NEXT 24 HOURS...WITH POSSIBLE HEAVY
PCPN OVER THE SOUTHEASTERN PART OF MISSOURI. A COMPROMISE BETWEEN
THE FASTER ETA AND NGM LOOKS BEST AT THIS POINT. BELIEVE
MOST OF THE HEAVIER PCPN SHOULD STAY EAST OF OUR CWA.

COLD FRONT EXPECTED TO MOVE ACROSS AREA TONIGHT WITH SOME CLEARING
TAKING PLACE OVER THE WESTERN 2/3 OF AREA.  IN PLACES THAT DO CLEAR
TONIGHT...FOG MAY BE A PROBLEM IF WINDS DIE DOWN ENOUGH.

UPPER LEVEL LOW PRESSURE SETTLES IN OVER IOWA BY FRIDAY EVENING WITH
SPOKES OF ENERGY ROTATING AROUND IT. MEAN RH CREEPS SOUTHWARD DURING
THE PERIOD WITH MOST OF AREA BECOMING CLOUDY AGAIN ON FRIDAY.
A VORTICITY LOBE MOVING THROUGH ON FRIDAY NIGHT MAY BRING SOME LIGHT
SHOWERS OR SNOW.

RECOMMENDATIONS (FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY)

JLN/SE KANSAS...TONIGHT...CLEARING AND COOLER. LOW 30 TO 35. WIND
NORTHWEST AROUND 10 MPH.

SGF...TONIGHT...SLIGHT CHANCE OF SHOWERS EARLY THEN DECREASING
CLOUDINESS.  COOLER WITH THE LOW NEAR 30. WIND NORTHWEST AROUND 10
MPH.

AIZ/VIH...TONIGHT...50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING...THEN MOSTLY CLOUDY. TURNING COOLER WITH THE LOW IN
THE MIDDLE 30S.  WIND BECOMING NORTHWEST AROUND 10 MPH.

UNO...TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING THEN
MOSTLY CLOUDY. LOW IN THE MIDDLE 30S.  WIND
BECOMING NORTHWEST AROUND 10 MPH.

CCF...
SGF BE 031/049 030/043 028 24211
JLN BE 033/050 031/045 031 24111

JOHNSON

In the hours before

Special weather statement, Feb 26, 8:47 PM CST, 1 hour 21 minutes before
MOZ091-092-095-096-104-105-270650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CST THU FEB 26 1998

...FLOOD WARNINGS FOR TANEY...OZARK...DOUGLAS...WRIGHT...WEBSTER AND
EASTERN CHRISTIAN COUNTIES THROUGH 1245 AM...

LIGHT TO OCCASIONAL MODERATE RAIN CONTINUES ACROSS EASTERN
WRIGHT...EASTERN DOUGLAS AND NORTHEAST OZARK COUNTIES.  THIS ACTIVITY IS
WEAKENING AND WILL CONTINUE TO DO SO.  HOWEVER THE LOCALLY HEAVY RAIN
THAT FELL BETWEEN 4 AND 8 PM...HAS PUSHED MANY CREEKS AND LOW WATER
BRIDGES OUT OF THEIR BANKS.

TWO VOLUNTEER WEATHER OBSERVERS IN WRIGHT COUNTY REPORT THAT SOME
ROADS AROUND ODIN...MANSFIELD...AND SOUTH OF HARTVILLE ARE UNDER
WATER.  CALLS TO THE SURROUNDING COUNTY SHERIFF OFFICES REVEAL NO
FLOODING AS OF 840 PM.   HOWEVER WITH RUNOFF CONTINUING TO FLOW FROM THE
RECENT RAINFALL...THEY COULD BEGIN TO FLOOD AT ANY MOMENT.
NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GORDON
Special weather statement, Feb 26, 8:47 PM CST, 1 hour 21 minutes before
MOZ091-092-095-096-104-105-270650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CST THU FEB 26 1998

...FLOOD WARNINGS FOR TANEY...OZARK...DOUGLAS...WRIGHT...WEBSTER AND
EASTERN CHRISTIAN COUNTIES THROUGH 1245 AM...

LIGHT TO OCCASIONAL MODERATE RAIN CONTINUES ACROSS EASTERN
WRIGHT...EASTERN DOUGLAS AND NORTHEAST OZARK COUNTIES.  THIS ACTIVITY IS
WEAKENING AND WILL CONTINUE TO DO SO.  HOWEVER THE LOCALLY HEAVY RAIN
THAT FELL BETWEEN 4 AND 8 PM...HAS PUSHED MANY CREEKS AND LOW WATER
BRIDGES OUT OF THEIR BANKS.

TWO VOLUNTEER WEATHER OBSERVERS IN WRIGHT COUNTY REPORT THAT SOME
ROADS AROUND ODIN...MANSFIELD...AND SOUTH OF HARTVILLE ARE UNDER
WATER.  CALLS TO THE SURROUNDING COUNTY SHERIFF OFFICES REVEAL NO
FLOODING AS OF 840 PM.   HOWEVER WITH RUNOFF CONTINUING TO FLOW FROM THE
RECENT RAINFALL...THEY COULD BEGIN TO FLOOD AT ANY MOMENT.
NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GORDON
Special weather statement, Feb 26, 10:00 PM CST, 8 minutes before
MOZ090>092-095-096-104-105-270435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CST THU FEB 26 1998

...FLOOD WARNINGS FOR TANEY...OZARK...DOUGLAS...WRIGHT...WEBSTER AND
EASTERN CHRISTIAN COUNTIES HAVE BEEN CANCELLED...

HE LOCALLY HEAVY RAIN THAT BROUGHT SEVERAL CREEKS AND STREAMS OUT
OF THEIR BANKS HAS MOVED NORTHEAST TOWARDS ST LOUIS AND THE RUNOFF
IS RECEDING BACK QUICKLY.  NO ADDITIONAL RAIN IS EXPECTED FOR
THE REST OF THE NIGHT.  THEREFORE THE FLOOD WARNINGS HAVE BEEN
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GORDON
Special weather statement, Feb 26, 10:00 PM CST, 8 minutes before
MOZ090>092-095-096-104-105-270435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CST THU FEB 26 1998

...FLOOD WARNINGS FOR TANEY...OZARK...DOUGLAS...WRIGHT...WEBSTER AND
EASTERN CHRISTIAN COUNTIES HAVE BEEN CANCELLED...

HE LOCALLY HEAVY RAIN THAT BROUGHT SEVERAL CREEKS AND STREAMS OUT
OF THEIR BANKS HAS MOVED NORTHEAST TOWARDS ST LOUIS AND THE RUNOFF
IS RECEDING BACK QUICKLY.  NO ADDITIONAL RAIN IS EXPECTED FOR
THE REST OF THE NIGHT.  THEREFORE THE FLOOD WARNINGS HAVE BEEN
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:42 PM CSTFlash Flood WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.